Alert archive / Washington / Red Flag Warnings in 2024

Red Flag Warning 16, NWS Spokane, WA

August 26, 202414 counties in Washington

NWS Spokane, WA issued this red flag warning at Aug 26, 2024, 2:46 PM PDT for 14 counties in Washington. It took effect at Aug 27, 2024, 12:56 PM PDT. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 26, 2024, 2:46 PM PDT (21:46 UTC)
In effect from
Aug 27, 2024, 12:56 PM PDT
Expired
Aug 27, 2024, 8:00 PM PDT
In force
7 hr
Issued by
NWS Spokane, WA

Counties Adams County, WA, Asotin County, WA, Chelan County, WA, Columbia County, WA, Douglas County, WA, Ferry County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 63 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 1:30 PM PDTBLOWING DUST8 N Moses Lake, WASpotter GR009 reported blowing dust across Stratford Road between Moses Lake and Stratford. Visibility dropped as low as 100 yds near Crab Creek along Moses Lake-Stratford Rd.
Aug 27, 3:57 PM PDTTSTM WND DMG7 Ne Deep Creek, WAReport from mPING: 1-inch tree limbs broken; Shingles blown off.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WWUS86 KOTX 262146
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
246 PM PDT Mon Aug 26 2024

...WINDY TUESDAY AFTERNOON AND EARLY EVENING SOUTHEAST AND EAST
CENTRAL WASHINGTON...

.A vigorous cold front will produce west winds gusting as high as
45 mph Tuesday. Rapid spread of fires in grass and brush will be 
a concern in the afternoon and evening when humidity drops and 
the wind is strongest.

WAZ708-709-271400-
/O.NEW.KOTX.FW.W.0016.240827T2100Z-240828T0300Z/
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
246 PM PDT Mon Aug 26 2024

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR EASTERN COLUMBIA BASIN,
WASHINGTON PALOUSE, AND SNAKE RIVER...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 2 PM to 8 PM PDT Tuesday.

* Affected Area: Fire Weather Zone 708 Eastern Columbia Basin  -
  Palouse  -Spokane Area (Zone 708) and Fire Weather Zone 709 
  Lower Palouse  -Snake River (Zone 709).

* Winds: West 15 to 20 mph with gusts up to 45 mph.

* Relative Humidities: 18 to 25 percent.

* Impacts: Risk of rapidly spreading grass and brush fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds and low relative humidity can contribute to rapid
spread of fires.

&&

$$
3 follow-up statements
366 
WWUS86 KOTX 271319
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
619 AM PDT Tue Aug 27 2024

...WINDY TUESDAY AFTERNOON AND EARLY EVENING SOUTHEAST AND EAST
CENTRAL WASHINGTON...

.A vigorous cold front will produce west winds gusting as high as
40 mph Tuesday. Rapid spread of fires in grass and brush will be 
a concern in the afternoon and evening when humidity drops and the
wind is strongest.

WAZ708-709-280300-
/O.CON.KOTX.FW.W.0016.240827T2100Z-240828T0300Z/
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
619 AM PDT Tue Aug 27 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
EASTERN COLUMBIA BASIN, WASHINGTON PALOUSE, AND SNAKE RIVER...

* Affected Area: Fire Weather Zone 708 Eastern Columbia Basin -
  Palouse - Spokane Area (Zone 708) and Fire Weather Zone 709
  Lower Palouse - Snake River (Zone 709).

* Winds: West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidities: 17 to 30 percent.

* Impacts: Risk of rapidly spreading grass and brush fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds and low relative humidity can contribute to rapid
spread of fires.

&&

$$
038 
WWUS86 KOTX 271956
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1256 PM PDT Tue Aug 27 2024

...WINDY TUESDAY AFTERNOON AND EARLY EVENING SOUTHEAST AND EAST
CENTRAL WASHINGTON...

WAZ701>703-705>707-280300-
/O.EXB.KOTX.FW.W.0016.240827T1956Z-240828T0300Z/
Foothills of Northeast Washington (Zone 701)-
Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
1256 PM PDT Tue Aug 27 2024

...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FOOTHILLS OF NORTHEAST
WASHINGTON, COLVILLE RESERVATION, OKANOGAN VALLEY, FOOTHILLS OF
CENTRAL WASHINGTON CASCADES, WATERVILLE PLATEAU, AND WESTERN
COLUMBIA BASIN...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 8 PM PDT this evening.

* Affected Area: Fire Weather Zone 701 Foothills of Northeast 
  Washington (Zone 701), Fire Weather Zone 702 Colville 
  Reservation (Zone 702), Fire Weather Zone 703 Okanogan Valley 
  (Zone 703), Fire Weather Zone 705 Foothills of Central 
  Washington Cascades (Zone 705), Fire Weather Zone 706 
  Waterville Plateau (Zone 706) and Fire Weather Zone 707 
  Western Columbia Basin (Zone 707).

* Winds: West 15 to 25 mph with gusts up to 45 mph.

* Relative Humidities: 15 to 25 percent.

* Impacts: Risk of rapidly spreading grass and brush fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

WAZ708-709-280300-
/O.EXT.KOTX.FW.W.0016.240827T1956Z-240828T0300Z/
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
1256 PM PDT Tue Aug 27 2024

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR EASTERN COLUMBIA BASIN,
WASHINGTON PALOUSE, AND SNAKE RIVER...

* Affected Area: Fire Weather Zone 708 Eastern Columbia Basin  -
  Palouse  -Spokane Area (Zone 708) and Fire Weather Zone 709 
  Lower Palouse  -Snake River (Zone 709).

* Winds: West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidities: 15 to 25 percent.

* Impacts: Risk of rapidly spreading grass and brush fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds and low relative humidity can contribute to rapid
spread of fires.

&&

$$
926 
WWUS86 KOTX 280247
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
747 PM PDT Tue Aug 27 2024

WAZ701>703-705>709-280400-
/O.EXP.KOTX.FW.W.0016.000000T0000Z-240828T0300Z/
Foothills of Northeast Washington (Zone 701)-
Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)-
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-Western Columbia Basin (Zone 707)-
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
747 PM PDT Tue Aug 27 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE ZONES 701, 702, 703, 706, 707,
708, 709...

Winds will remain gusty through the evening and weaken overnight.
Humidity levels will continue to moisten overnight.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 26, 10:47 AM PDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 26, 10:47 AM PDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1047 AM PDT Mon Aug 26 2024

.SYNOPSIS...
Temperatures rebound towards normal on Monday. A vigorous cold
front Tuesday will produce scattered showers and gusty west
winds. Wednesday and Thursday will be dry with cool mornings and
mild afternoon temperatures. Summer-like temperatures will return
to the Pacific Northwest Friday through the Labor Day weekend.

&&

.DISCUSSION...
Today: A fairly benign day is on tap for Monday as a shallow ridge
is in place over the region. It will be short lived as a trough will
begin to press into the Pacific Northwest. Increasing moisture ahead
of the trough will bring mid to high level clouds for near the
Cascades. Highs for the day will be in the upper 70s and 80s.

Tonight and Tuesday: The trough will continue to press moisture into
the area. Precip chances with continue along the Cascades, North
Washington, and North Idaho Panhandle. Precip amounts are expected
to be less then 0.2". There is weak instability along the Canadian
Border which led to slight chance of an isolated thunderstorm
Tuesday morning. The trough will push a morning cold front across
the region. Behind the trough, breezy conditions are expected
through the Cascade Gaps and the Columbia Basin for Tuesday
afternoon. Model runs continue to fluctuate slightly on expected
speed. Sustained winds will be in the upper teens with gusts into
the low 40s. RHs on Tuesday will dip into the upper teens and low
20s. It leads to heightened fire spread concerns for new starts.
Luckily the timing of the front is a during the morning. It keeps
the area from reaching warmer and drier conditions with the peak
wind speeds during the afternoon. Winds will calm late Tuesday as
the trough exits the region. Overnight lows will be in the upper 40s
and 50s. Tuesdays highs will be in the upper 60s and 70s. /JDC

Wednesday through Labor Day: Models are in good agreement that an
upper ridge will dominate this part of the forecast leaning to a
significant warming trend. High temperatures will be mainly in the
70s on Wednesday, and then into the 80s on Friday, and then upper
80s to mid 90s on Saturday and Sunday. Some of the ensembles are
even warmer for Sunday, with the ECMWF and GFS ensemble mean going
for near 100F at Moses Lake. Low temperatures will start on a
cool note behind the vigorous cold front on Tuesday with readings
in the upper 30s and 40s before moderating into next weekend. On
Sunday a closed low is shown by the ensembles to become
established off the southern Oregon coast. The southerly flow
ahead of the low will have the potential to draw up mid level
moisture and instability Sunday Night into Labor Day leading to
lower confidence in the forecast for Labor Day itself. Currently
40% of the model clusters show the heat and dry conditions
persisting into Labor Day while 60% show the potential for
isolated shower or thunderstorm activity mainly over the mountains
along with some cooling. JW

&&

.AVIATION...
12Z TAFS: VFR conditions with light winds will continue for much
of the TAF period. An approaching cold front will bring increasing
mid to high level clouds after 03Z Tuesday, reaching eastern
Washington and north Idaho between 10-12Z. Cold front will be
mostly dry at the TAF site with light showers and isolated thunder
across the northern mountains near Omak, Colville, Sandpoint, and
Bonners Ferry. Winds will begin to pick up from the west after 15Z
Tuesday with 15 to 25 knots sustained and gusts 25 to 35 knots.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: High confidence
for VFR conditions through the TAF period. There is moderate to
high confidence showers will stay out of the TAF sites with GEG-
SFF-COE carrying a 20 percent chance for light precipitation early
Tuesday morning.

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70
percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        81  58  72  44  73  45 /   0  20  30   0   0   0
Coeur d'Alene  78  55  71  43  70  44 /   0  20  40  10   0   0
Pullman        78  52  69  38  67  40 /   0  10  20   0   0   0
Lewiston       87  61  80  49  77  49 /   0  10  10   0   0   0
Colville       78  47  71  34  72  36 /   0  40  40  10   0   0
Sandpoint      76  51  70  41  67  41 /   0  20  50  10  10   0
Kellogg        76  57  69  43  65  46 /   0  10  40  10  10   0
Moses Lake     83  58  74  42  75  45 /   0  20  10   0   0   0
Wenatchee      82  60  69  48  76  56 /   0  30  10   0   0   0
Omak           83  58  74  45  78  49 /   0  40  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

Nearby

Red Flag Warnings in Washington, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.